Alert archive / North Carolina / Special Weather Statements in 2020

Special Weather Statement, NWS Raleigh, NC

August 9, 2020Wake County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 9, 2020, 4:16 PM EDT for Wake County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2020, 4:16 PM EDT (20:16 UTC)
Expired
Aug 9, 2020, 5:00 PM EDT
In force
44 min
Issued by
NWS Raleigh, NC

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 40 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
733 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

836 
WWUS82 KRAH 092016
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
416 PM EDT Sun Aug 9 2020
 
NCZ008-026-041-042-092100-
Johnston NC-Franklin NC-Wake NC-Granville NC-
416 PM EDT Sun Aug 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GRANVILLE...
CENTRAL WAKE...NORTH CENTRAL JOHNSTON AND WESTERN FRANKLIN COUNTIES
UNTIL 500 PM EDT...

At 416 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Creedmoor to near
Raleigh to near Garner. Movement was southeast at 25 mph.

Pea size hail and wind gusts up to 40 mph will be possible with these
storms.

Locations impacted include...
Raleigh, Creedmoor, Louisburg, Wake Forest, Garner, Clayton, Butner,
Zebulon, Franklinton and Knightdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3564 7829 3564 7865 3594 7868 3598 7871
      3601 7870 3603 7872 3602 7874 3605 7875
      3607 7875 3607 7877 3612 7881 3617 7880
      3618 7849 3616 7846 3616 7842 3618 7841
      3618 7831
TIME...MOT...LOC 2016Z 312DEG 22KT 3607 7874 3589 7862 3576 7860 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 9, 4:04 PM EDT, 12 minutes earlier.

Area forecast discussion, Aug 9, 4:04 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
404 PM EDT Sun Aug 9 2020

.SYNOPSIS...
A weak surface trough will linger over the region through Monday as
high pressure builds aloft. The high pressure aloft will weaken over
the Carolinas by mid-week, allowing a new surface trough to develop
to focus showers and thunderstorms.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 400 PM Sunday...

An upper-level ridge will build over the Southeast US today and
tonight, but a weak surface trough and frontal boundary in the
western Piedmont (separating dew points in the 50s and lower-60s
from dew points in the upper-60s and lower-70s) are still allowing
for a few isolated to widely scattered showers and storms to develop
this afternoon and evening. Coverage should be less than yesterday,
with the best chance from around the Triangle south and east (30-40%
POPs) where the greatest instability and moisture reside. Shear is
still virtually non-existent, so convection will be of the pulse
variety. However, SPC mesoanalysis shows high DCAPE values of 1000-
1300 J/kg, so locally strong wind gusts are possible with any storm.
Convection will gradually dissipate after sunset with loss of
daytime heating. Lows tonight will be in the upper-60s to lower-70s.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 400 PM Sunday...

The remnants of an MCS currently over southern IL, southern IN, and
western KY will reach NC tomorrow morning, which may enhance
convection over our region tomorrow afternoon and evening. This
combined with a forecast weakness in the upper ridge over the
Southeast US and an uptick in shower and storm coverage in the CAM
guidance mean POPs have been increased tomorrow to high chance (40-
50%) in the southern Piedmont, Sandhills, and southern Coastal
Plain, which will be closest to the track of the MCV that looks to
pass south of the region. Elsewhere, POPs are 25-40%. While
widespread severe weather is not expected, a few strong wind gusts
and locally heavy rain are possible, mainly in the south. High
temperatures tomorrow will be similar to today's and near normal
(upper-80s to lower-90s) with lows Monday night again in the upper-
60s to lower-70s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 250 PM Sunday...

Models indicate that a weakness(remnants of the MCV moving into the
lower Ohio and Tn Valley)in the subtropical ridge will linger INVOF
the SE US coast through at least Thursday. At the surface, the lee-
side surface trough will persist while meandering over central NC.
While the weak upper disturbance/PV anomaly near the SE US coast
should become increasingly sheared with each passing day, it's
looking increasingly likely that this feature will serve to enhance
what should otherwise be primarily diurnal rain chances through
midweek, especially across eastern NC.

By late week and through the weekend, Bermuda high pressure over the
western Atlantic will retrograde westward over the Carolinas; while
at the same time a series of mid-level shortwave troughs traversing
the Mid-MS/OH Valleys will dampen/deamplify as the move east into
the region. This will likely set up an increasingly active/stormy
pattern over the Carolinas as a diffuse frontal boundary settles
over the region.

Seasonable temps through the period, with highs ranging from upper
80s to lower 90s and lows in the upper 60s to lower 70s.
&&

.AVIATION /18Z SUNDAY THROUGH SATURDAY/...
As of 245 PM Sunday...

Another day of afternoon and early evening convection is expected
across central NC, with the best chance from now until about 01z
before gradually dissipating. However, coverage should be less than
the last few days, with only isolated to widely scattered showers
and storms expected. The best chance will be across the eastern TAF
sites (RDU/FAY/RWI) with very little chance in the Triad. A few
showers and storms are currently moving near FAY and may approach
RDU in the next hour, so have introduced TEMPO groups at FAY and RDU
from 18-20z and 19-21z, respectively, for that threat. Where any
storms do occur, strong gusty winds, strong updrafts/downdrafts, and
brief drops to MVFR ceilings/visibilities are possible. Otherwise,
VFR conditions will prevail through the evening. Winds will be light
and variable around 5-10 kts or less, except higher in
thunderstorms. More low stratus/fog and associated IFR/MVFR
ceilings/visibilities are possible at all TAF sites early tomorrow
morning.

Looking beyond 18z Monday: Scattered showers and storms are expected
every afternoon and evening through the end of the period, with
chances increasing as the week progresses. Brief drops to sub-VFR
conditions are possible in any storms. Early-morning low stratus/fog
are also possible each day through the end of the period, with
chances of this also increasing by late in the week. Otherwise, VFR
conditions will prevail.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Danco
SHORT TERM...Danco
LONG TERM...CBL
AVIATION...Danco
Hazardous weather outlook, Aug 9, 8:06 AM EDT, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
806 AM EDT Sun Aug 9 2020

NCZ007>011-021>028-038>043-073>078-083>086-088-089-101215-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
806 AM EDT Sun Aug 9 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 9, 1:32 PM EDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
132 PM EDT Sun Aug 9 2020

NCZ023-040-091815-
Chatham NC-Alamance NC-
132 PM EDT Sun Aug 9 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALAMANCE AND
NORTHWESTERN CHATHAM COUNTIES UNTIL 215 PM EDT...

At 131 PM EDT, Doppler radar was tracking a strong thunderstorm near
Siler City, moving east at 15 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Siler City, Staley, Sutphin, Saxapahaw and Snow Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3569 7925 3568 7955 3588 7954 3596 7929
TIME...MOT...LOC 1731Z 255DEG 15KT 3577 7948

23
Special weather statement, Aug 9, 3:17 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Raleigh NC
317 PM EDT Sun Aug 9 2020

NCZ076-077-092015-
Lee NC-Harnett NC-
317 PM EDT Sun Aug 9 2020

...A STRONG THUNDERSTORM WILL AFFECT HARNETT AND CENTRAL LEE COUNTIES
UNTIL 415 PM EDT...

At 316 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Sanford, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sanford, Lillington, Dunn, Angier, Erwin, Coats, Broadway, Lemon
Springs, Gum Springs and Raven Rock State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3521 7915 3524 7917 3527 7922 3531 7919
      3533 7922 3552 7923 3552 7898 3558 7891
      3552 7870 3550 7868 3550 7866 3533 7853
      3530 7858 3527 7858 3525 7862 3527 7872
      3526 7880 3524 7887 3523 7888 3519 7910
TIME...MOT...LOC 1916Z 273DEG 19KT 3535 7904
Special weather statement, Aug 9, 3:32 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
332 PM EDT Sun Aug 9 2020

NCZ088-089-092030-
Sampson NC-Cumberland NC-
332 PM EDT Sun Aug 9 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAMPSON AND
CUMBERLAND COUNTIES UNTIL 430 PM EDT...

At 331 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Pope AFB, or 7 miles northeast of Fort Bragg, moving
southeast at 15 mph.

Half inch hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Fayetteville, Fort Bragg, Godwin, Pope AFB, Hope Mills, Spring Lake,
Eastover, Roseboro, Stedman and Wade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This thunderstorm is producing deadly cloud to ground lightning.
Seek shelter indoors and stay away from windows. If you cannot seek
shelter indoors, an enclosed vehicle can provide safe shelter.
Deadly lightning strikes can occur well ahead of an approaching
storm, prior to the arrival of rain and wind.

&&

LAT...LON 3518 7909 3522 7899 3523 7888 3524 7887
      3526 7880 3527 7872 3526 7870 3524 7854
      3490 7836 3485 7852 3485 7882
TIME...MOT...LOC 1931Z 323DEG 12KT 3519 7888
Special weather statement, Aug 9, 4:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
416 PM EDT Sun Aug 9 2020

NCZ008-026-041-042-092100-
Johnston NC-Franklin NC-Wake NC-Granville NC-
416 PM EDT Sun Aug 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GRANVILLE...
CENTRAL WAKE...NORTH CENTRAL JOHNSTON AND WESTERN FRANKLIN COUNTIES
UNTIL 500 PM EDT...

At 416 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Creedmoor to near
Raleigh to near Garner. Movement was southeast at 25 mph.

Pea size hail and wind gusts up to 40 mph will be possible with these
storms.

Locations impacted include...
Raleigh, Creedmoor, Louisburg, Wake Forest, Garner, Clayton, Butner,
Zebulon, Franklinton and Knightdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3564 7829 3564 7865 3594 7868 3598 7871
      3601 7870 3603 7872 3602 7874 3605 7875
      3607 7875 3607 7877 3612 7881 3617 7880
      3618 7849 3616 7846 3616 7842 3618 7841
      3618 7831
TIME...MOT...LOC 2016Z 312DEG 22KT 3607 7874 3589 7862 3576 7860

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:16 PM EDTSpecial Weather StatementRAHWilson44 min
Aug 8, 9:08 PM EDTSpecial Weather StatementRAHWilson52 min
Aug 8, 10:16 PM EDTSpecial Weather StatementRAHWayne59 min
Aug 8, 10:42 PM EDTSevere Thunderstorm WarningRAHSampson, Wayne63 min
Aug 8, 10:52 PM EDTAreal Flood AdvisoryRAHWayne2 hr
Aug 8, 11:48 PM EDTSpecial Weather StatementRAHSampson42 min
Aug 9, 1:29 AM EDTSpecial Weather StatementRAHMoore46 min
Aug 9, 1:38 AM EDTAreal Flood AdvisoryRAHMontgomery, Moore3 hr
Aug 9, 2:24 AM EDTSpecial Weather StatementRAHMoore51 min
Aug 9, 3:32 AM EDTSpecial Weather StatementRAHHoke43 min
Aug 9, 3:34 AM EDTSpecial Weather StatementRAHRichmond41 min
Aug 9, 4:26 AM EDTAreal Flood AdvisoryRAHCumberland, Harnett, Hoke, Moore81 min
Aug 9, 4:29 AM EDTSpecial Weather StatementRAHHoke46 min
Aug 9, 1:32 PM EDTSpecial Weather StatementRAHChatham43 min
Aug 9, 3:17 PM EDTSpecial Weather StatementRAHHarnett, Lee58 min
Aug 9, 3:32 PM EDTSpecial Weather StatementRAHCumberland58 min
Aug 9, 4:18 PM EDTSpecial Weather StatementRAHSampson42 min
Aug 9, 4:20 PM EDTSpecial Weather StatementRAHHarnett, Johnston40 min
Aug 9, 4:48 PM EDTAreal Flood AdvisoryRAHWake57 min
Aug 9, 5:33 PM EDTSpecial Weather StatementRAHFranklin, Nash42 min
Aug 9, 6:05 PM EDTSpecial Weather StatementRAHWilson55 min

Nearby

Special Weather Statements in North Carolina, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.